Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Birmingham, AL

July 7, 2020Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 7, 2020, 9:15 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 9:15 PM CDT (02:15 UTC)
Expired
Jul 8, 2020, 12:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:36 PM CDTFLASH FLOOD1 Ne Mcfarland Mall, ALMULTIPLE REPORTS OF FLASH FLOODING IN EAST TUSCALOOSA WITH A COUPLE ROADS DEEMED IMPASSABLE.
Jul 7, 9:36 PM CDTFLASH FLOODMcfarland Mall, ALALL GROUND FLOORS WERE FLOODED AT THE BEST WESTERN UNIVERSITY INN. 40 GUESTS AFFECTED. NO INJURIES REPORTED.
Jul 7, 9:38 PM CDTHEAVY RAIN 5.42 Ssw Cottondale, AL5.4 INCHES MEASURED AT PERSONAL WEATHER STATION ON OVERBROOK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS54 KBMX 080215
FFWBMX
ALC125-080515-
/O.NEW.KBMX.FF.W.0022.200708T0215Z-200708T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
915 PM CDT Tue Jul 7 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  South central Tuscaloosa County in west central Alabama...

* Until 1215 AM CDT.

* At 914 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Up to five inches of 
  rain have already fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Tuscaloosa, Northport, Holt, University Mall, McFarland Mall,
  Shelton State Community College, Tuscaloosa Amphitheater, Bryant
  Denny Stadium, Tuscaloosa Regional Airport, Englewood, Cottondale,
  Little Sandy, Flatwoods, Maxwell, University Of Alabama Quad,
  Taylorville, Palmore Park, Stillman College, Duncanville and Oliver
  Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3307 8743 3308 8766 3325 8765 3324 8743

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

87/GRANTHAM
1 follow-up statement
906 
WGUS74 KBMX 080319
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1019 PM CDT Tue Jul 7 2020

ALC125-080515-
/O.CON.KBMX.FF.W.0022.000000T0000Z-200708T0515Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-
1019 PM CDT Tue Jul 7 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT WEDNESDAY 
FOR SOUTH CENTRAL TUSCALOOSA COUNTY...

At 1019 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 3 and 4 inches 
of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Tuscaloosa, Northport, Holt, McFarland Mall, University Mall, 
  Shelton State Community College, Bryant Denny Stadium, Tuscaloosa 
  Amphitheater, Tuscaloosa Regional Airport, Taylorville, Englewood, 
  University Of Alabama Quad, Stillman College, Little Sandy, 
  Palmore Park, Oliver Lock And Dam, Maxwell, Cottondale, 
  Duncanville and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3307 8743 3308 8766 3325 8765 3324 8743

FLASH FLOOD...OBSERVED

$$

75/Linhares

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:58 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 6:58 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
658 PM CDT Tue Jul 7 2020

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0640 PM CDT Tue Jul 07 2020/

Surface quasi-stationary front/trough has meandered back and forth
the past 24 hours and was still near TOI, aligned west to east.
High surface dew points and deep column moisture remain over
Central Alabama. Deep low pressure was located off to the east but
Central Alabama was in an area of cyclonic flow at several
levels. The best upward motion was located near the surface front
and on the periphery of the cyclonic flow. Therefore, the overall
lift and forcing was a tad less than yesterday and rain coverage
was also a little less than yesterday. Showers and thunderstorms
will remain in the forecast overnight as we experience some
positive vorticity advection from the west and outflow boundary
interactions. The steering flow remains very weak and convection
should be rather slow moving outside any boundary influences.
Isolated locations may receive an inch or two of rain while others
get nothing.

75

Previous short-term discussion:
/Updated at 100 PM CDT Tue Jul 07 2020/

Broad ridging aloft prevails over Mexico and east across the Gulf of
Mexico and into the Northwest Caribbean Sea. Ridging in the lower
levels remains over the Southwest Atlantic Basin.

Toward the surface, a weak surface trough extends from South
Carolina west across Central Georgia and through much of our Central
Counties.

Today.

Scattered to broken skies are common over the area this afternoon
and expect that to continue through the remainder of the afternoon.
Scattered showers with isolated thunderstorm activity has been
prevalent across portions of our eastern counties, generally
concentrated in the vicinity of a weak surface boundary that remains
draped from west to east across our central counties.

The 07/12z sounding is quite moist from the surface aloft to around
500 mb yielding a total precipitable water value of 2.14 inches. The
modified sounding for expected highs today in the upper 80s does
produce convective available potential energy values just over 3000
J/kg, however, the lack of dry air aloft will result in a low wet
microburst risk.

The heavier activity today will be capable of producing torrential
downpours due to the very moist environment. The very light steering
flow aloft will allow activity to move quite slowly, which will pose
a risk for localized flooding if heavy activity impacts the same
area, particularly for low-lying, urban and poor drainage areas.

Expect additional development across much of our forecast area for
the rest of the afternoon. High temperatures will be in the 80s,
largely governed by the coverage of shower and thunderstorm activity.

Tonight.

Expect Scattered showers and isolated thunderstorms to gradually
decrease in coverage overnight. Low clouds will persist, however,
along with some reduction in visibility possible in spots that
received heavy rain today. Lows will range from the upper 60s
northeast to the low 70s south and west.

Wednesday.

An upper level disturbance will approach the area from the west
overnight and move across the area during the day Wednesday. The
result will be more scattered showers and thunderstorms across the
area. The combination of the disturbance aloft with expected
placement of the weak boundary remaining across the area is expected
to focus convective development tomorrow morning across the
northwest then spreading eastward through time to include most of
our northern and central counties. By mid afternoon, expect
scattered activity areawide. Highs will range from the lower 80s
north to the upper 80s southeast.

05

.LONG TERM...
/Updated at 0135 PM CDT Tue Jul 07 2020/

Wednesday night through Monday.

/Daily intervals of showers & storms; opportunity for late week
~105F heat indices/

Over the coming days, the H5 pattern will feature a strengthening
ridge centered over the Southwest U.S. and troughing over the East
U.S. Showers and storms are expected each day, varied in coverage,
given summertime PWAT values and diurnal effects. Guidance
continues to show an air temperature/dew point combo that could
yield heat indices matching the advisory threshold (105F) for a
few hours on Friday and Saturday, barring any negating effects
from convection.

Given the nature of forecast soundings and environmental parameters,
it appears that we'll have an opportunity for strong (potentially
severe) storms later in the period. That could be from convection
blossoming locally and/or MCS activity (such as the one modeled
to form near the crest of the ridge/over the Plains and then
moving southeastward into our state overnight Saturday/into
Sunday). We'll get a bit more definitive as we get closer, as at
this range details are dubious.

89^GSatterwhite

&&

.AVIATION...
00Z TAF Discussion.

Convection will remain in the forecast the entire 24 hour period,
although some decrease is anticipated overnight. The lower levels
of the atmosphere remain very moist and this will ultimately lead
to higher rain/thunder chances, low ceilings developing overnight,
and areas of reduced vis in fog. At this time, terminal forecast
look very similar to last nights observations. Expect ceilings
developing after 06z and becoming IFR for all but TCL. Some
improvement is expect late in the morning, but any convection
around may extend the cloudiness. Did not hit the vis too hard and
believe the low ceilings will be the bigger impact. Winds are
rather light through several thousand feet and we are near a
surface front/trough. Will keep some winds westerly and others
variable through the period at 7kts or less.

75

&&

.FIRE WEATHER...

There's a daily chance for showers and storms across Central
Alabama. Transport winds will run below 10 knots each day, with
varied trajectories. Minimum RH values will hold well above
threshold-of-concern levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  84  70  90  72 /  50  70  30  50  20
Anniston    72  84  70  90  72 /  50  70  30  50  20
Birmingham  73  84  72  91  74 /  50  70  30  40  20
Tuscaloosa  73  84  73  90  74 /  50  70  30  50  20
Calera      72  84  72  89  73 /  50  70  30  40  20
Auburn      72  84  71  88  74 /  50  70  30  50  20
Montgomery  74  86  73  91  75 /  50  70  30  50  20
Troy        73  88  73  90  74 /  40  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 7, 3:02 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
302 AM CDT Tue Jul 7 2020

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
302 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index readings may reach 105 degrees Friday and Saturday
afternoons, mainly across western and southern portions of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:21 PM CDTAreal Flood AdvisoryBMXJefferson114 min
Jul 7, 8:05 PM CDTAreal Flood AdvisoryBMXTuscaloosa115 min
Jul 7, 10:03 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jul 7, 11:56 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne3 hr
Jul 8, 6:54 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Shelby, Talladega3 hr
Jul 8, 9:07 AM CDTAreal Flood AdvisoryBMXClay113 min
Jul 8, 5:52 PM CDTAreal Flood AdvisoryBMXRandolph113 min
Jul 8, 6:50 PM CDTAreal Flood AdvisoryBMXWinston115 min

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.